Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 31, NWS Pocatello, ID

October 14, 202012 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 14, 2020, 11:06 AM MDT for 12 counties in Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 11:06 AM MDT (17:06 UTC)
Expired
Oct 14, 2020, 7:25 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS75 KPIH 141706
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1106 AM MDT Wed Oct 14 2020

IDZ054-150300-
/O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/
/O.NEW.KPIH.WI.Y.0031.201014T1706Z-201015T0300Z/
/O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1106 AM MDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT
THURSDAY...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures 
  as low as 24 expected. For the Wind Advisory, west winds 25 to 
  35 mph with gusts up to 50 mph expected.

* WHERE...Pocatello, Blackfoot, American Falls, American Falls
  Reservoir and Fort Hall.

* WHEN...For the Hard Freeze Warning, from 1 AM to 9 AM MDT 
  Thursday. For the Wind Advisory, until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Rough chop is expected on American Falls
  Reservoir and may overturn small craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ051-055-150300-
/O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/
/O.NEW.KPIH.WI.Y.0031.201014T1706Z-201015T0300Z/
/O.CON.KPIH.FZ.W.0006.201015T0700Z-201015T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
1106 AM MDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT
THURSDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 27 expected. For the Wind Advisory, west winds 25 to 30 
  mph with gusts up to 50 mph expected.

* WHERE...The Shoshone/Lava Beds and Eastern Magic Valley
  including the cities of Shoshone, Richfield, Carey, Burley, 
  Rupert, Heyburn, and Oakley.

* WHEN...For the Freeze Warning, from 1 AM to 9 AM MDT Thursday. 
  For the Wind Advisory, until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost and freeze conditions will kill crops, other sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ052-053-150300-
/O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/
/O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
1106 AM MDT Wed Oct 14 2020

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT
THURSDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...For the Hard Freeze Warning, sub-freezing temperatures as
  low as 25 expected. Winds speeds have reduced below criteria 
  and therefore will be allowed to expire early. 

* WHERE...The Arco Desert and Upper Snake River Plain including
  the INL and the cities of Mud Lake, Craters of the Moon NM,
  Idaho Falls, Rexburg and St. Anthony.

* WHEN...From 1 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ056>059-061>063-150300-
/O.CAN.KPIH.WI.Y.0030.000000T0000Z-201015T0300Z/
/O.NEW.KPIH.WI.Y.0031.201014T1706Z-201015T0300Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear Lake Valley-Blackfoot Mountains-Caribou Range-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, St. Charles, Montpelier, Georgetown, Grace, 
Soda Springs, Henry, Bone, Wayan, and Swan Valley
1106 AM MDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...From the Raft River Region to Bear Lake Valley, 
  including the cities of Albion, City of Rocks, Malta, 
  Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, 
  Malad, Preston, Montpelier, Grace, Soda Springs, and Swan 
  Valley.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
165 
WWUS75 KPIH 150125
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
725 PM MDT Wed Oct 14 2020

IDZ054-151000-
/O.CAN.KPIH.WI.Y.0031.000000T0000Z-201015T0300Z/
/O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
725 PM MDT Wed Oct 14 2020

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT
THURSDAY...
...WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS EVENING...

* WHAT...Lows of 24 to 32 degrees expected.

* WHERE...Lower Snake River Plain.

* WHEN...From 1 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions may kill unprotected crops
  and other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ051-055-151000-
/O.CAN.KPIH.WI.Y.0031.000000T0000Z-201015T0300Z/
/O.CON.KPIH.FZ.W.0006.201015T0700Z-201015T1500Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
725 PM MDT Wed Oct 14 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT
THURSDAY...
...WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS EVENING...

* WHAT...Lows of 28 to 35 degrees.

* WHERE...Eastern Magic Valley and Shoshone area.

* WHEN...From 1 AM to 9 AM MDT Thursday.

* IMPACTS...Frost conditions may damage unprotected crops and
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ056>059-061>063-150230-
/O.CAN.KPIH.WI.Y.0031.000000T0000Z-201015T0300Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear Lake Valley-Blackfoot Mountains-Caribou Range-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, St. Charles, Montpelier, Georgetown, Grace, 
Soda Springs, Henry, Bone, Wayan, and Swan Valley
725 PM MDT Wed Oct 14 2020

...WIND ADVISORY IS CANCELLED FOR THE REMAINDER OF THIS EVENING...

Winds have fallen below advisory criteria and thus the Wind
Advisory has been cancelled for the remainder of this evening.

$$

IDZ052-053-151000-
/O.CON.KPIH.HZ.W.0001.201015T0700Z-201015T1500Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
725 PM MDT Wed Oct 14 2020

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT
THURSDAY...

* WHAT...Lows of 23 to 28 degrees.

* WHERE...The Arco Desert and Upper Snake River Plain.

* WHEN...From 1 AM to 9 AM MDT Thursday.

* IMPACTS...Frost and freeze conditions may kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 14, 2:05 AM MDT, 9 hours 1 minute earlier.

Area forecast discussion, Oct 14, 2:05 AM MDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
205 AM MDT Wed Oct 14 2020

.DISCUSSION...High winds continue to be a concern for one final
day in the wake of a cold front. Pressure gradient will begin to
loosen this evening as high pressure begins to build in the East
Pacific. We will likely see some blowing dust continue throughout
the day, particularly just north of Idaho Falls. As winds die down
and skies clear out tonight, temperatures are expected to drop
into the 20s and low 30s, a fitting end to the growing season.
High pressure will continue to dominate the region until around
Friday night. Models carve out some weak, broad troughing over the
Intermountain West and bringing some light precipitation to the
higher terrain. Precipitation may linger into Saturday night given
a broad cyclonic circulation aloft, though the jet will remain to
the north. Best chances of precip will be from Island Park to
Driggs. We will also see an increase in winds Friday and Saturday
along this weather system. Beyond that, the main storm track stays
to the north, so our best chances of precip remain across the
Central Mountains, Island Park, and Driggs. ECMWF on Sunday carves
out a deeper trough into Idaho, and shows extent of precipitation
further south. There is less certainty in the forecast as we head
into the next work week. ECMWF continues to show a broad area of
upper troughing across the western states with the GFS more
indicative of upper ridging. Hinsberger

&&

.AVIATION...Expect gusty winds at all TAF sites today. Any ceilings
expected to remain vfr through the day.

13

&&

.FIRE WEATHER...Winds are the primary threat today with many areas
reaching critical wind speeds. However, humidity values are expected
to remain in the 20s and 30s as cooler air pours into the region.
Winds will be less on Thursday and humidity will remain in the 20s
and 30s with cool air over the area.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning from 1 AM to 9 AM MDT Thursday for
IDZ052>054.

Wind Advisory until 9 PM MDT this evening for IDZ052>054.

Freeze Warning from 1 AM to 9 AM MDT Thursday for IDZ051-055.

Wind Advisory from 7 AM this morning to 9 PM MDT this evening
for IDZ051-055>059-061>063.

&&

In the hours before

Local storm report, Oct 14, 7:53 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
753 AM MDT WED OCT 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     NON-TSTM WND GST 1 NNW CRATERS OF MOON   43.43N 113.54W
10/13/2020  M70 MPH          BUTTE              ID   MESONET

            MESONET STATION CRA CRATERS OF THE MOON.

0635 PM     NON-TSTM WND GST 9 SSW MUD LAKE          43.72N 112.53W
10/13/2020  M57 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROV ROVER.

0900 PM     NON-TSTM WND GST 2 NNE SUGAR CITY        43.90N 111.74W
10/13/2020  M56 MPH          MADISON            ID   MESONET

            MESONET STATION SUG SUGAR CITY.

0920 PM     NON-TSTM WND GST 9 E BUTTE CITY          43.62N 113.06W
10/13/2020  M56 MPH          BUTTE              ID   MESONET

            MESONET STATION DEA DEAD MAN CANYON.

0815 PM     NON-TSTM WND GST 1 NE TERRETON           43.84N 112.42W
10/13/2020  M55 MPH          JEFFERSON          ID   MESONET

            MESONET STATION TER TERRETON.

0239 AM     NON-TSTM WND GST 9 W BLACK PINE          42.04N 113.15W
10/14/2020  M55 MPH          CASSIA             ID   MESONET

            MESONET STATION MOFI1 MOBURG CANYON.

0119 AM     NON-TSTM WND GST 6 SW VICTOR             43.54N 111.20W
10/14/2020  M55 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION PCRI1 PINE CREEK RAWS.

0600 PM     NON-TSTM WND GST 12 E HOWE               43.78N 112.76W
10/13/2020  M54 MPH          BUTTE              ID   MESONET

            MESONET STATION SAN SAND DUNES.

0945 PM     NON-TSTM WND GST 2 NNE DRIGGS            43.75N 111.10W
10/13/2020  M52 MPH          TETON              ID   AWOS

            AWOS STATION KDIJ DRIGGS AIRPORT.

0600 PM     NON-TSTM WND GST 1 N ROBERTS             43.74N 112.13W
10/13/2020  M52 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROB ROBERTS.

0815 PM     NON-TSTM WND GST 7 S HOWE                43.68N 113.01W
10/13/2020  M52 MPH          BUTTE              ID   MESONET

            MESONET STATION BAS BASE OF HOWE PEAK.

0525 PM     NON-TSTM WND GST 12 NW ATOMIC CITY       43.55N 113.01W
10/13/2020  M52 MPH          BUTTE              ID   MESONET

            MESONET STATION LOS LOST RIVER REST AREA.

0550 PM     NON-TSTM WND GST 11 W OSGOOD             43.55N 112.33W
10/13/2020  M52 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION KET KETTLE BUTTE.

&&
Local storm report, Oct 14, 8:11 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
811 AM MDT WED OCT 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND GST 1 NE CLEMENTSVILLE      43.88N 111.36W
10/13/2020  M70 MPH          TETON              ID   DEPT OF HIGHWAYS

            BOTTS RWIS, ID. ITD56 (ITD).

0130 AM     NON-TSTM WND GST 2 SE PALISADES          43.33N 111.20W
10/14/2020  M64 MPH          BONNEVILLE         ID   DEPT OF HIGHWAYS

            US-26 2 MI EAST IRWIN, ID. ITDE1 (ITD).

0530 PM     NON-TSTM WND GST 5 WSW CRATERS OF MOON   43.41N 113.63W
10/13/2020  M62 MPH          BUTTE              ID   DEPT OF HIGHWAYS

            TOM CAT SUMMIT, ID. ITD77 (ITD).

0845 PM     NON-TSTM WND GST 5 ESE CLEMENTSVILLE     43.86N 111.28W
10/13/2020  M61 MPH          TETON              ID   DEPT OF HIGHWAYS

            RIVER RIM, ID. ITDA1 (ITD).

1030 PM     NON-TSTM WND GST 14 NE ATOMIC CITY       43.55N 112.59W
10/13/2020  M59 MPH          BINGHAM            ID   DEPT OF HIGHWAYS

            TELEGRAPH HILL, ID. ITD93 (ITD).

1015 PM     NON-TSTM WND GST 1 WSW POPLAR            43.61N 111.71W
10/13/2020  M57 MPH          BONNEVILLE         ID   DEPT OF HIGHWAYS

            RIRIE, ID. ITD18 (ITD).

0615 PM     NON-TSTM WND GST THORNTON                43.76N 111.85W
10/13/2020  M55 MPH          MADISON            ID   DEPT OF HIGHWAYS

            THORNTON, ID. ITD17 (ITD).

&&

ND
Local storm report, Oct 14, 8:14 AM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
814 AM MDT WED OCT 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     NON-TSTM WND GST 3 SE OVID               42.25N 111.34W
10/14/2020  M53 MPH          BEAR LAKE          ID   AWOS

            AWOS STATION K1U7 BEAR LAKE COUNTY AIRPORT.

&&

ND

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:05 AM MDTFreeze WarningPIHBlaine, Cassia, Lincoln, Minidoka, Power31 hr
Oct 14, 2:05 AM MDTHard Freeze WarningPIHBannock, Bingham, Bonneville, Butte, Fremont, Jefferson and 2 more31 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.